Contact: DOH Communications
Press Office: (850) 245-4111
THE FLORIDA DEPARTMENT OF HEALTH INVESTIGATING MENINGITIS OUTBREAK
- Multi-state meningitis investigation ongoing-
TALLAHASSEE – The Florida Department of Health (DOH) is working closely with the Centers for Disease Control and Prevention (CDC), state partners and other states on the meningitis outbreak associated with epidural (spinal) injection of methylprednisolone. DOH is currently investigating two confirmed cases in Marion County (87 year old male and a 65 year old female.) DOH will continue our work with Florida health care facilities in receipt of the contaminated drug to determine if there are additional potential cases.
“Our Department has asked the facilities to contact all patients who may have been treated with the implicated product to identify patients with neurologic illness in need of testing and treatment,” said State Surgeon General and Secretary of Health Dr. John Armstrong. “Rest assured that this outbreak is not contagious and we will continue our work with all stakeholders to ensure that Florida’s residents and visitors are safe.”
Fungal meningitis, which is not transmitted from person to person, from a potentially contaminated product is suspected to be the cause of the outbreak. Investigation into the exact source is still ongoing. However, interim data show that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by New England Compounding Center, located in Framingham, MA. The lots of medication that were used on infected patients have been recalled. The lots are:
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
On Sept. 21, 2012, the CDC was notified by the Tennessee Department of Health of a patient with the onset of meningitis approximately nineteen days following epidural steroid injection at a Tennessee ambulatory surgical center (ASC). All initial cultures of cerebrospinal fluid (CSF) and blood were negative; subsequently the patient had Aspergillus fumigatus isolated from CSF by fungal culture. On Sept 28, 2012, investigators identified a case outside of Tennessee, possibly indicating contamination of a widely-distributed medication.
Infected patients have presented approximately one to four weeks following their injection with a variety of symptoms including: fever, new or worsening headache, nausea, and/or new symptoms consistent with a stroke. Some of these patients’ symptoms were very mild in nature.
If individuals are experiencing any of these symptoms and have had a recent injection, they should contact their healthcare provider.
The Florida Department of Health works to protect, promote & improve the health of all people in Florida through integrated state, county, & community efforts.
Follow us on Twitter at @HealthyFla and on Facebook. For news story ideas, interviews, videos and more from DOH Communications visit the DOH Online Newsroom.